(RxWiki News) If your medicine cabinet is home to liquid children's cough medicine, you may want to give the label a second look.
That's because there's a small chance that medicine could have come with an inaccurate dosing cup — a fact that sparked a nationwide recall of Perrigo's children's guaifenesin DM cherry and grape liquids (100 milligrams of guaifenesin and 5 mg dextromethorphan HBr/5 ml).
Perrigo initiated the recall due to concern that the inaccurate dosage cups could lead to accidental overdose in children.
“There have been no reports of adverse events to Perrigo as a result of the incorrect dosage markings," said Perrigo Chairman and CEO Joseph C. Papa in a press release. "Perrigo is taking this action to maintain the highest possible product quality standards for our retail customers and consumers. We are taking this action because it is the right thing to do.”
Stores that carry the affected products include CVS, Sunmark, Care One, Rite-Aid, Dollar General, Topcare, GoodSense, Kroger and H-E-B, according to the US Food and Drug Administration (FDA).
The affected products, which are sold over the counter to treat cough and mucus buildup in children, contain guaifenesin. An overdose of this drug is marked by nausea, vomiting, irregular heartbeat, seizures, trouble breathing, hallucinations and other symptoms.
Perrigo noted in its press release that "in most cases adverse health consequences are temporary and reversible." Still, parents should seek emergency medical care for their children if they suspect they might have overdosed.
The company announced that it is notifying "distributors and customers by verbal and e-mail communication, followed by formal FedEx-delivered communication." Information on specific recalled lots and affected batches of this medicine can be found on the FDA website.